Tennessee, 2017

Flash Flooding and Lightning Strike in Tennessee, July 15, 2017

July 15, 2017 · NWS OHX · 4 events in 3 counties and zones

A line of showers and thunderstorms developed across northern Middle Tennessee during the morning hours on July 15, and continued to redevelop and move over the same areas for several hours. A few reports of flash flooding and lightning damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms developed across northern Middle Tennessee during the morning hours on July 15, and continued to redevelop and move over the same areas for several hours. A few reports of flash flooding and lightning damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 15, 5:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 15, 5:20 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
620 AM CDT Sat Jul 15 2017

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Mid July is a little early to bring the "Dog Days of Summer" into
the mix typically, but there may have to be an exception this year
as some hot and humid weather is definitely on the horizon. Until
then, if you really like rain and storms, today may be your best day
to see them as a weak cold front sinks south across Middle
Tennessee. Best chances for storms will be across areas along and
south of I-40 especially this afternoon and evening. Once again, the
main threats from these storms will be gusty winds and heavy
rainfall resulting in possible localized flooding. With additional
cloud cover and storms around, think High Temperatures will stay in
the mid to upper 80s...similar to yesterday.

Storms will quickly dissipate after sunset this evening as we lose
diurnal heating so patchy fog may be an issue once again Sunday
morning. For Sunday...somewhat drier air (for July at least) will
begin to mix across the area. Even though this front will have
minimal impact in decreasing High Temperatures, the lower dewpoints
will hopefully feel somewhat noticed. By Monday, an upper level
trough will brush across the area, mainly the Cumberland Plateau,
which could see some isolated storms as well as slightly cooler
temperatures to this area thanks to the additional cloud cover.

A slight chance for showers will exist over south and southeastern
Middle Tennessee for Tuesday afternoon and evening, with areas
along and north of I-40 remaining dry. The western half of our
area will see isolated rain chances return by Wednesday afternoon,
but nothing more than garden-variety showers and a couple of storms.
The European and GFS models get a bit fuzzy on where to place
afternoon convection on Thursday, but expect mainly the Plateau
and extreme southwest Middle Tennessee to have the greatest
chances for any daytime rain. Storms during this period will be
aided by the heat of the day, plentiful moisture, and any leftover
boundaries that setup from storms the day prior.

Friday and Saturday, slight/low precipitation chances seem
reasonable across the entire area, with better chances for
daytime convection over the Plateau. There is some indication that
a frontal boundary will sink south towards our area Sunday,
providing an opportunity for more widespread showers and
thunderstorms. In fact, the aforementioned boundary looks to hang
out with us heading into the following week...which could mean a
temporary reprieve from the heat and more solidified rain chances.
I'm not ready to trust the crystal ball yet, though.

Temperatures are the main story for the upcoming work week, with
most afternoon highs in or around the mid 90s. Additionally, with
dew points in the low to mid 70s, heat index values are expected
to cross into triple-digit territory...particularly during the
Wednesday through Saturday timeframe. For the time being, relief
from the mid-July heat will come in the form of an A/C, a glass
of sweet tea, or maybe some isolated/quick-hitting afternoon
showers.

&&

.AVIATION...
12Z TAF DISCUSSION.

Frontal boundary and an upper level trough axis will work in
unison and produce scattered showers and thunderstorms across
Middle TN this morning. The activity will shift southward by
afternoon. Areas near CSV will see the most activity. Partial
clearing will commence aft 00z as drier air works in. Light fog
will be possible late tonight, mainly aft 06z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........21
Hazardous weather outlook, Jul 15, 5:54 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
654 AM CDT Sat Jul 15 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-161200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
654 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across Middle Tennessee
today and tonight. Some of these storms could produce heavy
rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat Index values nearing 105 degrees will be possible Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Nashville radar (KOHX), 25 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Wilson

When
July 15, 7:00 AM CST to 8:00 AM CST
Where
Wilson County, 0.92 mi NE of Lebanon to 1.18 mi ENE of Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.230, -86.288

Flood waters surrounded a house on Carthage Highway at Big Springs Road east of Lebanon, and flood waters covered yards of several homes in the Sam Houston neighborhood in Lebanon.

Flash Flood, Smith

When
July 15, 7:30 AM CST
Where
Smith County, 0.96 mi SW of Club Spgs to 0.83 mi SSW of Club Spgs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.159, -85.861

A tSpotter Twitter report indicated flood waters covered a roadway in Club Springs.

Flash Flood, Davidson

When
July 15, 8:30 AM CST to 10:30 AM CST
Where
Davidson County, 2.5 mi SW of Nashville to 2.2 mi SW of Nashville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.146, -86.813

Several tSpotter Twitter reports and photos showed West End Avenue near Centennial Park was flooded and impassable, and other reports showed Mufreesboro Road was flooded and closed between Thompson Lane and Briley Parkway.

Lightning, Davidson

When
July 15, 8:30 AM CST
Where
Davidson County, 1.72 mi SE of Donelson
Property damage
$5,000
Reported by
Social Media
Coordinates
36.153, -86.628

Several tSpotter Twitter reports, photos and video showed lightning struck a Comfort Suites hotel on Stewarts Ferry Pike near I-40 causing a fire in the tower of the building.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702790, 702793, 702795, 702796.